Snippet from the article:
Young men could be risking their sexual health by taking a commonly used anti-baldness drug, claim some doctors. They say finasteride, sold in the UK as Propecia, can cause serious side effects and isn’t adequately labelled.
A quarter of men in their 20s show signs of male pattern baldness, with six and a half million males in the UK affected. Propecia manufacturer Merck says it continually monitors the drug’s safety and has updated the label.
Read the full story at BBC — Baldness drug Propecia ‘risking men’s sexual health’
I always worry when a single case is put forth as a typical example of a problem. I do not doubt this young man could’ve seen some side effects, but I would think that this is a very rare example if it is true. I do doubt the long term impotence reported, however. Propecia has a half life of 4-5 hours, which means it is out of the blood stream in a day. Tissue fixation of the drug may last for up to a week, but by then, all of the effects of the drug should be gone. Unfortunately, the report gives us little insights into objective evidence for the ED that doctors would explore, such as nocturnal penile tumescence studies, to substantiate if the problem is real or psychological.
I’ve received a lot of emails about this article already, so I know it’s making the rounds. The problem for all those interested in finasteride is that these stories become viral on the internet, resulting in waves of panic for those considering the decision to take it. We each have choices in our lives, and the risks vs the value of such a drug is a decision each of us should make.
For what it’s worth, the young man in the article did say that the drug reduced his hair loss. I am not suggesting that it is worth losing your sexuality to keep your hair, but there may be more to this story than the article seems to want to point out. As I’ve mentioned before, one of my sons is on Propecia and his hair loss stopped (and even reversed a little) since he started to take it.